Thunderstorm Wind, Hancock
- When
- June 17, 7:30 AM CST
- Where
- Hancock County, 2.14 mi SSE of Petrie
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.900, -86.790
A metal roof was removed from a shed.
On the morning of June 17th, a warm and humid air mass was present across central Kentucky, with temperatures in the upper 70s and lower 80s and dewpoints in the low-to-mid 70s. A weak, decaying cold front was positioned to the north of the region across central Indiana and merely served to guide storms from west to east across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
On the morning of June 17th, a warm and humid air mass was present across central Kentucky, with temperatures in the upper 70s and lower 80s and dewpoints in the low-to-mid 70s. A weak, decaying cold front was positioned to the north of the region across central Indiana and merely served to guide storms from west to east across the region. During the mid-to-late morning hours, a Mesoscale Convective System moved from west to east across the region, feeding off high instability to produce strong-to-severe thunderstorms across much of central Kentucky. While wind damage from thunderstorm outflow was the main observed severe hazard with these storms, some severe hail was also observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 17, 7:11 AM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 911 AM EDT Fri Jun 17 2022 .Mesoscale Update... Issued at 910 AM EDT Fri Jun 17 2022 MCS pushing into SW Indiana this morning is holding up fairly well through the diurnal minimum of instability, and has recently produced a 50 kt gust at EVV. Also observed some ACCAS on the way into work this morning, so there's quite a bit of mid-level instability. Outflow from the incoming squall line is also firing storms just south of the Western Kentucky Parkway, so it appears that the SVR threat may extend a bit farther south. In coord with PAH and SPC, we'll do a local extension of the watch to the KY/TN line. Still expect an overall weakening trend, so will keep the 16Z expiration and not expand any farther east at this point. && .Short Term...(Today and tonight) Issued at 248 AM EDT Fri Jun 17 2022 An MCS developed upstream overnight as expected, and at this writing extends from eastern Nebraska through southern Iowa and northern Missouri. The eastern portion of the system is expected to propagate to the ESE and move through southern Indiana and central Kentucky this morning into the early afternoon hours. In the middle Ohio Valley the storms should be slightly elevated above a shallow stable layer and upper forcing will be weakening, but some strong wind gusts still appear possible with a moist, unstable atmosphere in place and DCAPE values around 1200 J/kg. Also, the system will bring some rain, and we need every drop we can get given the hot and dry spell we're currently coming out of and the hot dry week expected next week. Not much is expected behind this system, but there may be a brief window late this afternoon for a few isolated showers or storms to pop east of I-65 on any boundaries from leftover outflow or differential heating. Temperatures are tricky today given the clouds and rain moving through. We'll have such a warm start, outside of cooling showers, that afternoon readings in the 80s should be reasonable...maybe 90 in urban areas that receive the least rainfall and earliest departure of the showers. Tonight Canadian high pressure nosing in from the north will bring clear skies, a north breeze, and morning lows all the way down into the 60s...possibly upper 50s in some spots. .Long Term...(Saturday through Thursday) Issued at 300 AM EDT Fri Jun 17 2022 ==== Saturday and Sunday ==== Let's start with the good news first... A welcome change to the pattern comes this weekend when relief from the heat is expected as large upper troughing sits across the eastern third of the US. It's shaping up to be a fantastic weekend, with plenty of sunshine and afternoon highs for Saturday and Sunday both expected to only reach the upper 70s and low 80s. To add on to the good news, these seasonable temps will be coupled with sfc dewpoints in the low 50s and upper 40s, which should help encourage plenty of outdoor activities for Father's Day weekend. Morning lows will feel very comfortable for Sunday, with temps in the low to mid 50s for most, though maybe only upper 50s for the Louisville metro. ==== Early-to-mid next week ==== Now for the not-so-great news... Another wave of uncomfortable heat is possible for next week as the upper ridge over the US amplifies and a 595+ dam high sits over the confluence of the Ohio River and Mississippi River. There is quite a spread on ensemble members in regard to max temps for next week, but the ECMWF and 50-member EPS continue to be much warmer than any other model guidance, which is driving the NBM solution to above the 75th percentile of all guidance. Will trim back max temps a degree or two to fall within the median and 75th percentile for now. Although temps will likely be above normal, our dewpoints for next week look be a bit more manageable than this past week, with sfc Td values possibly remaining in the 60s until Wed. A weak frontal boundary could approach by Wed, bringing dewpoints back into the 70s and giving our next rain chances, though still a very low chance at this time given WPC does not carry any QPF across our area for the entire long term period. Due to the prolonged heat and dry conditions, the US Drought Monitor has highlighted portions of our area as Abnormally Dry (D0). Additionally, the newest Seasonal Drought Outlook paints western KY and up the Mississippi River into IL/MO/IA with likely probabilities of drought development. That area received the majority of excessive heat this past week, but if hot and dry conditions continue as expected, it's possible for drought development probs to extend further east into central KY and IN. Given the low precip amounts accompanied with the heat wave, it's possible for a flash drought to develop across portions of our area too. && .Aviation...(12Z TAF Issuance) Issued at 650 AM EDT Fri Jun 17 2022 MCS is approaching and will move through southern Indiana and central Kentucky this morning into the early afternoon. Accounted for the strongest storms at HNB and SDF, with less confidence at LEX and BWG. Some of the storms will be capable of strong gusty winds as well as torrential downpours. Behind the storms this afternoon conditions will be much better for flying with VFR skies and a WNW/NW wind around 10 knots. Tonight skies will be mostly clear as high pressure noses in from the north. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...RAS Short Term...13 Long Term...CJP Aviation...13
Hazardous Weather Outlook National Weather Service Louisville KY 321 AM EDT Fri Jun 17 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-180730- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 321 AM EDT Fri Jun 17 2022 /221 AM CDT Fri Jun 17 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered storms are expected today, some of which could produce strong gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any wind damage or gusts over 40 mph today. GENERAL STORM MOTION OF THE DAY: Storms today will move from west to east at 30 to 35 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. 13/CJP
Special Weather Statement
National Weather Service Louisville KY
715 AM CDT Fri Jun 17 2022
KYZ026-171300-
Ohio KY-
715 AM CDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of Ohio County through
800 AM CDT...
At 714 AM CDT, Doppler radar was tracking a strong thunderstorm near
Livermore, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Hartford around 730 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
central Kentucky.
&&
LAT...LON 3749 8712 3748 8711 3755 8705 3761 8697
3758 8663 3757 8663 3755 8667 3739 8661
3733 8671 3737 8698 3741 8710 3746 8710
3748 8713
TIME...MOT...LOC 1214Z 276DEG 42KT 3754 8713
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JDGSpecial Weather Statement
National Weather Service Louisville KY
820 AM CDT Fri Jun 17 2022
KYZ026-061-171400-
Butler KY-Ohio KY-
820 AM CDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of northwestern Butler
and Ohio Counties through 900 AM CDT...
At 818 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Morgantown, moving east southeast 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Butler
and Ohio Counties, including the following locations... Horse Branch,
Huntsville, Mining City, Windy Hill, Eden, Flint Springs, Gilstrap,
Logansport, Dogwalk and Jingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
central Kentucky.
&&
LAT...LON 3738 8709 3746 8710 3748 8713 3748 8711
3753 8707 3751 8667 3739 8662 3706 8686
3708 8691 3711 8689 3716 8693 3718 8689
3719 8691 3722 8690 3727 8698 3732 8699
3737 8705 3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 1318Z 276DEG 49KT 3743 8662
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
jdgSpecial Weather Statement
National Weather Service Louisville KY
926 AM EDT Fri Jun 17 2022
KYZ028-171400-
Hardin KY-
926 AM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of central Hardin
County through 1000 AM EDT...
At 925 AM EDT, Doppler radar was tracking a strong thunderstorm over
Elizabethtown, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Hardin
County, including the following locations... Cecilia, Long View, Howe
Valley, Hansbrough, Addington Field Airport, Younger Creek, Crest,
Gaithers, Four Corners and Saint John.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until noon EDT for
central Kentucky.
&&
LAT...LON 3780 8613 3781 8574 3779 8574 3779 8573
3778 8574 3777 8571 3772 8569 3765 8576
3764 8578 3763 8578 3762 8580 3761 8580
3760 8581 3761 8608
TIME...MOT...LOC 1325Z 275DEG 42KT 3771 8589
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
jdgThe Louisville radar (KLVX), 75 km away, was scanning. The volume nearest the first event began at 13:32 UTC.
31 thunderstorm wind. Local standard time, as filed.
A metal roof was removed from a shed.
A tree was down on KY 79.
Trees were down.
Trees were down.
Trees were down.
Trees were reported down.
Power lines were down on the 800 block of Blackjack Road.
Trees and power lines were down across Simpson County.
A tree and power lines fell on a propane tank.
There was damage to a barn roof.
A tree was down.
Large tree limbs were on the ground.
Trees were down on US 62.
Trees were down.
Trees were down on the east side of Franklin County.
A tree was down on a mobile home.
Trees were down across the roadway.
A tree was down on a golf course.
Trees were down on Hippe-Agee Road.
Trees were down on Grassy Springs Road, between US 60 and KY 1659.
Trees, power lines, and telephone lines were down.
A 61 mph wind gust was recorded at the Scott County EOC.
Trees were down.
Trees were down.
Trees were down on Gentry Mill Road.
There was a tree down on the roadway.
There was roof damage to Smiser building in Cynthiana.
A tree blew down.
Trees were down in Paris.
Roughly 20 trees were reported down in the county. Three transformer fires and numerous power outages were also reported.
Trees were down in the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037890, 1037891, 1037893, 1037894, 1037895, 1037896, 1037897, 1037898, 1037899, 1037900, 1037902, 1037941, 1037903, 1037904, 1037905, 1037906, 1037938, 1037940, 1037907, 1037910, 1037939, 1037934, 1037912, 1037914, 1037916, 1037918, 1037924, 1037926, 1037928, 1037932, 1037930.